Florida Hearing Matters - Fort Lauderdale, FL

Medications that cause hearing loss and other side effects.

Medications that damage your hearing are remarkably common. From common pain medicine to tinnitus medicine, discover which of them has an impact on your hearing.

Your Ears Can be Impacted by Medications

Prescription drugs are an almost $500 billion industry and the United States makes up almost half of that usage. Are you purchasing medications over-the-counter? Or are you taking ones which your doctor prescribes? All medications have risks, and while side effects and risks might be mentioned in the paperwork, people usually don’t think they’ll be impacted. So it’s worthwhile to mention that some medications increase the chance of hearing loss. On a more positive note, some medications, including tinnitus treatments, can actually help your hearing. But which of these will be a problem for your ears? But if you get prescribed with a drug that is recognized to lead to hearing loss, what do you do? A little insight on the subject can really help.

1. Your Ears Can be Hurt by Over-The-Counter Pain Relievers

Most people are surprised to find out that medicine they take so casually could cause hearing loss. Experts looked at the type of pain relievers, frequency and duration in addition to hearing loss frequency. There are several studies of both women and men that emphasize this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something alarming. Ongoing, daily use of over-the-counter pain relievers impairs hearing. Regular use is described as 2 or more times per week. People who suffer with chronic pain often take these sorts of medicines at least this frequently. Using too much aspirin at once could cause temporary hearing loss, which might become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under 50 there’s nearly double the risk of hearing loss if they were using this drug to manage chronic pain. Just for the record, prescription painkillers are just as bad. Here are some prescription drugs that could cause hearing loss:

  • Oxycodone
  • Fentinol
  • Methadone

The specific cause of the loss of hearing is uncertain. The nerves of the inner ear that pick up sound could be killed by the decrease of blood flow possibly triggered by these drugs. That’s the reason why hearing loss could be the consequence of long term use of these medications.

2. Some Antibiotics Are Ototoxic

Most antibiotics are most likely reasonably safe when used as directed and you’re not allergic. But some forms of antibiotic could raise the risk of hearing loss: Aminoglycoside. Human studies haven’t yet come up with reliable data because they are in their initial stages. But there definitely seem to be some people who have developed loss of hearing after taking these drugs. Results from animal-testing are convincing enough. The medical community believes there could be something going on here. Mice that took these antibiotics, over a period of time, eventually lost their hearing permanently, every single time. The following conditions are generally treated with Aminoglycoside antibiotics:

  • Certain other respiratory diseases
  • Cystic fibrosis
  • Tuberculosis (TB)
  • Bacterial meningitis

More prolonged illnesses are managed over a longer duration with these. Until not too long ago, Neomycin was actually a very common antibiotic used to manage children’s ear infections and pneumonia. Concerns over side effects in the past decade have encouraged doctors to prescribe alternatives. Why some antibiotics contribute to hearing loss still needs more investigation. It appears that they could cause swelling in the inner ear that results in long-term damage.

3. How Your Hearing is Impacted by Quinine

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between hearing loss an quinine aren’t that widespread. There have been several cases documented where malaria patients treated with quinine have been inflicted by reversible loss of hearing.

4. Your Hearing May be Harmed by Chemo Drugs

You know that there will be side effects when going through chemo. Doctors are filling the body with toxins in an effort to destroy cancer cells. These toxins can’t usually tell the difference between healthy cells and cancer. Some of the medications that are under scrutiny at are:

  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol

Regrettably, chemo-induced loss of hearing is an essential trade off when fighting cancer. You might need to speak to your hearing care specialist about tracking your hearing while you’re dealing with cancer treatments. Or you may want to find out if there are any suggestions we can make that might help in your individual circumstance.

5. Hearing Loss And Loop Diuretics

You might be taking diuretics to help control the balance of fluids in your body. As with any attempt to manage something with medication, you can go too far in one direction, dehydrating the body. This can lead to swelling when salt vs water ratios get out of balance. Even though it’s normally temporary, this can cause loss of hearing. But hearing loss could become irreversible if this imbalance is allowed to continue. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen permanent loss of hearing. If you’re taking the most common loop diuretic, Lasix, your doctor can advise you concerning which medications can have side effects if combined with it.

What Can Do If You’re Taking Medications That Could Cause Loss of Hearing

Never discontinue taking a medication that was prescribed by a doctor without consulting your doctor first. Before you speak with your doctor, you will need to take stock of your medicine cabinet. You can ask your doctor if there is an alternative to any medications that cause hearing loss. You can also reduce your need for medications with some lifestyle changes. You can have a healthier life, in many cases, with small changes to your diet and some exercise. Your immune system can be strengthened while pain and water retention can also be lessened with these changes. You should schedule an appointment to have your hearing screened as soon as possible particularly if you are using any ototoxic drugs. It can be hard to notice hearing loss at first because it advances very slowly. But make no mistake: it can impact your happiness and health in ways you might not realize, and you will have more choices for treatment if you catch it early.